Advertisement

Damped Wave Equations on Compact Hyperbolic Surfaces

  • Long JinEmail author
Article
  • 43 Downloads

Abstract

We prove exponential decay of energy for solutions of the damped wave equation on compact hyperbolic surfaces with regular initial data as long as the damping is nontrivial. The proof is based on a similar strategy as in Dyatlov and Jin (Acta Math 220:297–339, DyJi18) and in particular, uses the fractal uncertainty principle proved in Bourgain and Dyatlov (Ann Math (2) 187:825–867, BoDy18).

Notes

Acknowledgements

I am very grateful to Kiril Datchev, Semyon Dyatlov, and Maciej Zworski for the encouragement to work on this project and many great suggestions to the early draft of the paper. I would also like to thank Hans Christianson and Jared Wunsch for the helpful discussions about damped wave equations. The work is supported by Recruitment Program of Young Overseas Talent Plan.

References

  1. [An08]
    Anantharaman, N.: Entropy and the localization of eigenfunctions. Ann. Math. 168, 435–475 (2008)MathSciNetCrossRefGoogle Scholar
  2. [An10]
    Anantharaman, N.: Spectral deviations for the damped wave equation. Geom. Funct. Anal. 20, 593–626 (2010)MathSciNetCrossRefGoogle Scholar
  3. [AnLe14]
    Anantharaman, N., Léautaud, M.: Sharp polynomial decay rates for the damped wave equation on the torus. With an appendix by Stéphane Nonnenmacher. Anal. PDE 7, 159–214 (2014)MathSciNetCrossRefGoogle Scholar
  4. [AnNo07]
    Anantharaman, N., Nonnenmacher, S.: Half-delocalization of eigenfunctions of the Laplacian on an Anosov manifold. Ann. Inst. Fourier 57, 2465–2523 (2007)MathSciNetCrossRefGoogle Scholar
  5. [BLR92]
    Bardos, C., Lebeau, G., Rauch, J.: Sharp sufficient conditions for the observation, control, and stabilization of waves from the boundary. SIAM J. Control Optim. 30, 1024–1065 (1992)MathSciNetCrossRefGoogle Scholar
  6. [BoDy18]
    Bourgain, J., Dyatlov, S.: Spectral gaps without the pressure condition. Ann. Math. (2) 187, 825–867 (2018)MathSciNetCrossRefGoogle Scholar
  7. [BuCh15]
    Burq, N., Christianson, H.: Imperfect geometric control and overdamping for the damped wave equation. Commun. Math. Phys. 336, 101–130 (2015)ADSMathSciNetCrossRefGoogle Scholar
  8. [BuHi07]
    Burq, N., Hitrik, M.: Energy decay for damped wave equations on partially rectangular domains. Math. Res. Lett. 14, 35–47 (2007)MathSciNetCrossRefGoogle Scholar
  9. [BuZi16]
    Burq, N., Zuily, C.: Concentration of Laplace eigenfunctions and stabilization of weakly damped wave equation. Commun. Math. Phys. 345, 1055–1076 (2016)ADSMathSciNetCrossRefGoogle Scholar
  10. [BuZw04]
    Burq, N., Zworski, M.: Geometric control in the presence of a black box. J. Am. Math. Soc. 17, 443–471 (2004)MathSciNetCrossRefGoogle Scholar
  11. [Ch07]
    Christianson, H.: Semiclassical non-concentration near hyperbolic orbits. J. Funct. Anal. 246, 145–195 (2007)MathSciNetCrossRefGoogle Scholar
  12. [Ch10]
    Christianson, H.: Corrigendum “Semiclassical non-concentration near hyperbolic orbits” [J. Funct. Anal. 246, 145–195 (2007)]. J. Funct. Anal. 258, 1060–1065 (2010)MathSciNetCrossRefGoogle Scholar
  13. [CSVW12]
    Christianson, H., Schenck, E., Vasy, A., Wunsch, J.: From resolvent estimates to damped waves. J. Anal. Math. 122, 143–162 (2014)MathSciNetCrossRefGoogle Scholar
  14. [DiSj99]
    Dimassi, M., Sjöstrand, J.: Spectral Asymptotics in the Semi-Classical Limit. Cambridge University Press, Cambridge (1999)CrossRefGoogle Scholar
  15. [DFG15]
    Dyatlov, S., Faure, F., Guillarmou, C.: Power spectrum of the geodesic flow on hyperbolic manifolds. Anal. PDE 8, 923–1000 (2015)MathSciNetCrossRefGoogle Scholar
  16. [DyJi18]
    Dyatlov, S., Jin, L.: Semiclassical measures on hyperbolic surfaces have full support. Acta Math. 220, 297–339 (2018)MathSciNetCrossRefGoogle Scholar
  17. [DyZa16]
    Dyatlov, S., Zahl, J.: Spectral gaps, additive energy, and a fractal uncertainty principle. Geom. Funct. Anal. 26, 1011–1094 (2016)MathSciNetCrossRefGoogle Scholar
  18. [DyZw19]
    Dyatlov, S., Zworski, M.: Mathematical Theory of Scattering Resonances, Graduate Studies in Mathematics, vol. 200. AMS, Toronto (2019)zbMATHGoogle Scholar
  19. [Hi03]
    Hitrik, M.: Eigenfrequencies and expansions for damped wave equations. Methods Appl. Anal. 10, 543–564 (2003)MathSciNetzbMATHGoogle Scholar
  20. [LeLe17]
    Léautaud, M., Lerner, N.: Energy decay for a locally undamped wave equation. Annales de la faculté des sciences de Toulouse 26, 157–205 (2017)MathSciNetCrossRefGoogle Scholar
  21. [Le96]
    Lebeau, G.: Equation des ondes amorties, Algebraic and Geometric Methods in Mathematical Physics, (Kaciveli 1993), Mathematical Physics Studies, vol. 19, pp. 73–109. Kluwer Academic Publishers, Dordrecht (1996)Google Scholar
  22. [LiRa05]
    Liu, Z., Rao, B.: Characterization of polynomial decay rate for the solution of linear evolution equation. Z. Angew. Math. Phys. 56, 630–644 (2005)MathSciNetCrossRefGoogle Scholar
  23. [MaMa82]
    Markus, A.S., Matsaev, V.I.: Comparison theorems for spectra of linear operators and spectral asymptotics. Trudy. Moskov. Mat. Obshch. 45, 133–181 (1982)MathSciNetzbMATHGoogle Scholar
  24. [No11]
    Nonnenmacher, S.: Spectral Theory of Damped Quantum Chaotic Systems. Journées EDP, Biarritz (2011)CrossRefGoogle Scholar
  25. [NoZw09-1]
    Nonnenmacher, S., Zworski, M.: Quantum decay rates in chaotic scattering. Acta Math. 203, 149–233 (2009)MathSciNetCrossRefGoogle Scholar
  26. [NoZw09-2]
    Nonnenmacher, S., Zworski, M.: Semiclassical resolvent estimates in chaotic scattering. Appl. Math. Res. Express 1, 74–86 (2009)MathSciNetzbMATHGoogle Scholar
  27. [Ph07]
    Phung, K.D.: Polynomial decay rate for the dissipative wave equations. J. Differ. Equ. 240, 92–124 (2007)ADSMathSciNetCrossRefGoogle Scholar
  28. [RaTa75]
    Rauch, J., Taylor, M.: Decay of solutions to nondissipative hyperbolic systems on compact manifolds. Commun. Pure. Appl. Math. 28, 501–523 (1975)MathSciNetCrossRefGoogle Scholar
  29. [Re94]
    Renardy, M.: On the linear stability of hyperbolic PDEs and viscoelastic flows. Z. Angew. Math. Phys. 45, 854–865 (1994)MathSciNetCrossRefGoogle Scholar
  30. [Re12]
    Rivière, G.: Delocalization of slowly damped eigenmodes on Anosov manifolds. Commun. Math. Phys. 316, 555–593 (2012)ADSMathSciNetCrossRefGoogle Scholar
  31. [Re14]
    Rivière, G.: with an appendix by Stéphane Nonnenmacher and Gabriel Rivière, Eigenmodes of the damped wave equation and small hyperbolic subsets. Ann. Inst. Fourier (Grenoble) 64, 1229–1267 (2014)MathSciNetCrossRefGoogle Scholar
  32. [Sc10]
    Schenck, E.: Energy decay for the damped wave equation under a pressure condition. Commun. Math. Phys. 300, 375–410 (2010)ADSMathSciNetCrossRefGoogle Scholar
  33. [Sc11]
    Schenck, E.: Exponential stabilization without geometric control. Math. Res. Lett. 18, 379–388 (2011)MathSciNetCrossRefGoogle Scholar
  34. [Sj00]
    Sjöstrand, J.: Asymptotic distribution of eigenfrequencies for damped wave equations. Publ. RIMS. Kyoto Univ. 36, 573–611 (2000)MathSciNetCrossRefGoogle Scholar
  35. [Zw12]
    Zworski, M.: Semiclassical Analysis, Graduate Studies in Mathematics, vol. 138. AMS, Toronto (2012)CrossRefGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2020

Authors and Affiliations

  1. 1.Yau Mathematical Sciences CenterTsinghua UniversityBeijingChina

Personalised recommendations